Alert archive / Wisconsin / Special Weather Statements in 2009

Special Weather Statement, NWS Duluth, MN

August 3, 2009Burnett County, Wisconsin

NWS Duluth, MN issued this special weather statement at Aug 3, 2009, 10:21 PM CDT for Burnett County, Wisconsin. It was in force for 54 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 3, 2009, 10:21 PM CDT (03:21 UTC)
Expired
Aug 3, 2009, 11:15 PM CDT
In force
54 min
Issued by
NWS Duluth, MN

County Burnett County, WI

The radar

The Minneapolis radar (KMPX), 122 km from the middle of the area, began a volume at 03:24 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Minneapolis, MN (KMPX), launched 00:00Z, 3.4 hours before the alert went out and 124 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 00:00Z on 2009-08-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 00:00Z on 2009-08-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 71 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1977 m above ground
0-6 km bulk shear
24 kt
0-1 km storm-relative helicity
71 m²/s²
0-3 km storm-relative helicity
85 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WWUS83 KDLH 040321
SPSDLH

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DULUTH MN
1021 PM CDT MON AUG 3 2009

MNZ038-WIZ006-040415-
BURNETT-PINE-
1021 PM CDT MON AUG 3 2009

...A STRONG THUNDERSTORM IS JUST SOUTH OF HINCKLEY...

AT 1018 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM NEAR BROOK PARK...MOVING EAST AT 45 MPH.

THIS STORM IS CAPABLE OF PRODUCING PEA SIZE HAIL...WIND GUSTS UP TO
40 MPH...OCCASIONAL CLOUD TO GROUND LIGHTNING...BRIEF HEAVY
DOWNPOURS...

* THE THUNDERSTORM WILL BE NEAR...
  BEROUN AND PINE CITY BY 1025 PM...
  ROCK CREEK BY 1030 PM...
  RANDALL BY 1040 PM...
  GRANTSBURG AND BRANSTAD BY 1045 PM...
  ALPHA AND TRADE RIVER BY 1050 PM...
  FALUN AND TRADE LAKE BY 1055 PM...
  SIREN AND WEBSTER BY 1100 PM...


GUSTY WINDS MAY CAUSE SMALL OBJECTS SUCH AS TRASH BINS TO BLOW
AROUND. STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS TREES. SEEK
SHELTER IN A STURDY STRUCTURE UNTIL THIS STORM HAS PASSED.

LAT...LON 4567 9289 4572 9287 4574 9315 4597 9314
      4599 9313 4599 9307 4607 9305 4584 9205
      4566 9215 4572 9217 4572 9251 4564 9255
      4564 9287

$$

10

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Duluth, MN wrote its last area forecast discussion before this special weather statement went out at Aug 3, 7:14 PM CDT, 3 hours 7 minutes earlier.

Area forecast discussion, Aug 3, 7:14 PM CDT, 3 hours 7 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE DULUTH MN
714 PM CDT MON AUG 3 2009

.UPDATE...
SPREAD ISOLATED SHOWERS ACROSS THE AREA THIS EVENING AND LEFT THEM
IN ACROSS NORTHWEST WISCONSIN LATE TONIGHT.  DIDN/T MENTION FOG.

&&

.DISCUSSION...
A WEAK COLD FRONT IS CROSSING THE AREA...SHALLOW SHOWERS...APRNTLY
TOO SHALLOW FOR THUNDER...ARE SOUTH AND EAST OF THE IRON RANGE AND
XPCD TO CONTINUE. THE SETTING SUN IS NOT ENCOURAGING THEM...HOWEVER
THEY ARE APT TO CONTINUE INTO NORTHWEST WI LATE TONIGHT. BEHIND
THE FRONT...RSIDL MOISTURE IS ALLOWING VERY LIGHT SHOWERS TO
DEVELOP AND MOVE INTO AREAS NORTH OF LEECH LAKE AND WEST OF ST
LOUIS COUNTY. LATER...WE ANCPT THAT WINDFLOW THROUGH THE COLUNM
AND A DECREASE OF MOISTURE WITH ALTITUDE THROUGH LOWER LAYERS WILL
RESULT IN DEW RATHER THAN FOG. A FEW PROTECTED POCKETS...SUCH AS
HIB AND HYR...ARE APT TO GET SHALLOW FOG NOW AND THEN ABOUT
SUNRISE TUE...BUT THIS WILL NOT BE WDSPRD. DEEP SHOWERS...WITH A
GOOD LIKELIHOOD OF THUNDER...ARE NEAR OUR SOUTHERN BORDER AND
DRIFTING AWAY...ACTIVE DVLPMT IS EVEN FURTHER AWAY FROM OUR AREA.

&&

.PREV DISCUSSION... /ISSUED 248 PM CDT MON AUG 3 2009/

DISCUSSION...
THRU THU...
MAIN FCST FOCUS IS STILL THE SEMI-PERMANENT UPR LOW OVR ERN
CN...ALTHO IT APPEARS THAT THE LAST IN THE PARADE OF S/WVS ROTATING
ACRS OUR CWA IN CYC NW FLOW IS ABOUT TO SWING THRU. ALL MODELS THEN
SHOWING THE LOW PULLING A BIT FARTHER TO THE NE...ALLOWING NW FLOW
OVR WRN GRT LKS TO BECM MORE ACYC OR AT LEAST LESS CYC. AIDING THIS
PROCESS IS A STRENGTHENING OF THE UPR RIDGE OVR THE WRN U.S. AND A
SHIFT FARTHER TO THE E. NEW FCST PACKAGE WILL SHOW A DEPARTURE OF
SHRA/TS FROM THE FCST AREA OVNGT TNGT...THEN DRY FOR TUE-THU UNDER
SFC RIDGING. LTL CHC IN TEMP THRU THE PD. WK CAA WILL BE COMPENSATED
FOR BY MORE SUNSHINE.

FRI THRU MON...
LONG TERM MODELS CONTINUE TO SHOW UPR LVL RIDGE AND CORRESPONDING
SFC HIGH PRESSURE BUILD E OVR THE UPR PLAINS/WRN GRT LKS THROUGH
THE END OF THE WEEK. THE RIDGE WILL BE SHORT-LIVED AS THE LOW
TRACKS ALONG THE MINNESOTA-CANADIAN BORDER THROUGH THE WEEKEND.
MODELS STILL SORTING OUT TIMING AND TRACK DETAILS WITH THE 12Z GFS
IS THE FASTER AND MOST AGGRESSIVE MODEL ATTM. WITH ONGOING MODEL
DIFFERENCES AND UNCERTAINTIES IN STORM TRACK KEPT BROAD 20-40 POPS
THROUGH LONG TERM WITH NO SIG CHANGES TO GRIDS.

THE GFS/ECM BOTH SUGGEST A SFC LOW BECOMES STACKED WITH UPR LVL LOW
IN THE CEN PLAINS BY 12Z SAT. THE LOW THEN LIFTS A WARM FRONT OVER
THE WRN GRT LAKES REGION FRI/FRI NIGHT...SWINGING CF THROUGH IN THE
SAT NIGHT/SUN TIME FRAME. A 30KT LLJ WITH STRONG WAA AND RAPIDLY
INCREASING THICKNESS IN THE 570S DAM TO THE UPR MIDWEST THROUGH
SAT/SUN. PRESSURE FALLS LATE FRI/SAT THAT WILL
PROVIDE A NE FLOW OVER LK SUPERIOR AND TEMPS COOLER BY THE LAKE.

HOWEVER...THERE REMAINS SIGNIFICANT MODEL DIFFERENCES AND
UNCERTAINTIES IN SPEED AND TRACK OF SFC FEATURES THAT WILL GREATLY
IMPACT TEMPS/POP IN D5-D7. THE 00Z ECM PLACED THE SFC LOW NEAR
SODAK/NE BORDER...ALLOWING THE WARM FRONT TO MAKE LITTLE PROGRESS
NWRD OVER THE SRN THIRD OF MN THROUGH 00Z SUN. THIS SOLUTION WOULD
PLACE THE FA ON THE COOL SIDE WITH A COOLER ERLY FLOW. IN
CONTRAST...THE 12Z GFS SHOWS THE SFC LOW ORGANIZING SIGNIFICANTLY
FURTHER N IN CEN NODAK/CANADIAN BORDER BY 12Z SAT...LIFTING THE WARM
FRONT WELL INTO CANADA WHILE PLACING THE NORTHLAND IN THE WARM
SECTOR /WITH 850 MB TEMPS IN THE MID 20S C (10-15C WARMER THAN ECM)/
BY 00Z SUN. THE LATEST 12Z ECM APPEARS TO TRENDING TOWARD GFS
SCENARIO WITH THE NRN LOW TRACK AND WARM FRONT REACHING INTO CANADA.

AVIATION...
VFR CIGS WILL PREVAIL THROUGH TAF PRD. WEAK SFC LOW IN ONTARIO
WILL SWEEP A COLD FRONT SE OVER FA THROUGH 04Z. EXPECT LOW
VFR/MVFR CEILINGS AROUND 3-4 KFT...WINDS GUSTS TO 20 KT....AND
VCSH WITH THE FROPA. AFT 08Z...CLR SKIES AND LIGHT NW WINDS WILL
ALLOW FOR AREAS OF 4SM BR TO DEVELOP.

&&

POINT TEMPS/POPS...
DLH  51  68  50  70 /  30  10  10  10
INL  46  69  45  69 /  20  10  10  10
BRD  51  73  50  73 /  20  10  10  10
HYR  52  75  47  74 /  30  10  10  10
ASX  53  73  50  72 /  30  10  10  10

&&

.DLH WATCHES/WARNINGS/ADVISORIES...

MN...NONE.
WI...NONE.
LS...NONE.

10
Hazardous weather outlook, Aug 3, 3:56 AM CDT, 18 hours 25 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DULUTH MN
356 AM CDT MON AUG 3 2009

MNZ010>012-018>021-025-026-033>038-WIZ001>004-006>009-041030-
KOOCHICHING-NORTHERN ST. LOUIS-NORTHERN COOK/NORTHERN LAKE-
NORTHERN ITASCA-CENTRAL ST. LOUIS-SOUTHERN LAKE/LAKESHORE-
SOUTHERN COOK/LAKESHORE-NORTHERN CASS-SOUTHERN ITASCA-
SOUTHERN CASS-CROW WING-NORTHERN AITKIN-SOUTHERN AITKIN-
CARLTON/SOUTHERN ST. LOUIS-PINE-DOUGLAS-BAYFIELD-ASHLAND-IRON-
BURNETT-WASHBURN-SAWYER-PRICE-
356 AM CDT MON AUG 3 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST MINNESOTA AND
NORTHWEST WISCONSIN.

.DAY ONE...TODAY AND TONIGHT

PATCHY DENSE FOG WILL OCCUR EARLY THIS MORNING.

THERE IS A CHANCE FOR THUNDERSTORMS TODAY...MAINLY THIS AFTERNOON
INTO THIS EVENING. SOME OF THE STORMS COULD BE QUITE STRONG THIS
AFTERNOON AND EVENING...WITH SMALL HAIL AND GUSTY WINDS THE MAIN
THREATS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THUNDERSTORMS WILL AGAIN BE POSSIBLE FRIDAY THROUGH THE WEEKEND.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT.

LSZ121-140>148-041030-
BAYFIELD TO OAK POINT WI-GRAND PORTAGE TO GRAND MARAIS MN-
GRAND MARAIS TO TACONITE HARBOR MN-
TACONITE HARBOR TO SILVER BAY HARBOR MN-
SILVER BAY HARBOR TO TWO HARBORS MN-TWO HARBORS TO DULUTH MN-
DULUTH MN TO PORT WING WI-PORT WING TO SAND ISLAND WI-
SAND ISLAND TO BAYFIELD WI-OAK POINT TO SAXON HARBOR WI-
356 AM CDT MON AUG 3 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE NEARSHORE WATERS OF
WESTERN LAKE SUPERIOR.

.DAY ONE...TODAY AND TONIGHT

THERE IS A CHANCE FOR THUNDERSTORMS TODAY...MAINLY THIS AFTERNOON
INTO THIS EVENING. SOME OF THE STORMS COULD BE QUITE STRONG THIS
AFTERNOON AND EVENING...WITH SMALL HAIL AND GUSTY WINDS THE MAIN
THREATS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THUNDERSTORMS WILL AGAIN BE POSSIBLE FRIDAY THROUGH THE WEEKEND.

05

MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB ADDRESS:
HTTP://WWW.WEATHER.GOV/DULUTH (ALL LOWER CASE)

In the hours before

Special weather statement, Aug 3, 10:13 PM CDT, 8 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DULUTH MN
1013 PM CDT MON AUG 3 2009

MNZ038-WIZ006-040400-
BURNETT-PINE-
1013 PM CDT MON AUG 3 2009

...A STRONG THUNDERSTORM IS JUST SOUTH OF HINCKLEY...

AT 1011 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 6 MILES WEST OF BROOK PARK...MOVING EAST AT 45
MPH.

THIS STORM IS CAPABLE OF PRODUCING

* THE THUNDERSTORM WILL BE NEAR...
  BROOK PARK AND HENRIETTE BY 1020 PM...
  BEROUN AND HINCKLEY BY 1025 PM...
  PINE CITY AND ROCK CREEK BY 1030 PM...
  RANDALL BY 1040 PM...
  GRANTSBURG BY 1045 PM...
  BRANSTAD AND TRADE RIVER BY 1050 PM...
  FALUN AND ALPHA BY 1055 PM...

SEEK SHELTER IN A STURDY STRUCTURE UNTIL THIS STORM HAS PASSED.

LAT...LON 4565 9289 4572 9287 4573 9313 4574 9315
      4598 9314 4599 9307 4606 9306 4586 9218
      4571 9225 4572 9251 4564 9255 4564 9283

10
Special weather statement, Aug 3, 10:21 PM CDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DULUTH MN
1021 PM CDT MON AUG 3 2009

MNZ038-WIZ006-040415-
BURNETT-PINE-
1021 PM CDT MON AUG 3 2009

...A STRONG THUNDERSTORM IS JUST SOUTH OF HINCKLEY...

AT 1018 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM NEAR BROOK PARK...MOVING EAST AT 45 MPH.

THIS STORM IS CAPABLE OF PRODUCING PEA SIZE HAIL...WIND GUSTS UP TO
40 MPH...OCCASIONAL CLOUD TO GROUND LIGHTNING...BRIEF HEAVY
DOWNPOURS...

* THE THUNDERSTORM WILL BE NEAR...
  BEROUN AND PINE CITY BY 1025 PM...
  ROCK CREEK BY 1030 PM...
  RANDALL BY 1040 PM...
  GRANTSBURG AND BRANSTAD BY 1045 PM...
  ALPHA AND TRADE RIVER BY 1050 PM...
  FALUN AND TRADE LAKE BY 1055 PM...
  SIREN AND WEBSTER BY 1100 PM...

GUSTY WINDS MAY CAUSE SMALL OBJECTS SUCH AS TRASH BINS TO BLOW
AROUND. STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS TREES. SEEK
SHELTER IN A STURDY STRUCTURE UNTIL THIS STORM HAS PASSED.

LAT...LON 4567 9289 4572 9287 4574 9315 4597 9314
      4599 9313 4599 9307 4607 9305 4584 9205
      4566 9215 4572 9217 4572 9251 4564 9255
      4564 9287

10

The office that day

Everything else NWS Duluth, MN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 3, 10:13 PM CDTSpecial Weather StatementDLHBurnett47 min

Nearby

Special Weather Statements in Wisconsin, 2009Every special weather statement in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.